Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

July 28, 20235 counties in Virginia; Alleghany County, Ashe County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2023, 5:46 PM EDT for 5 counties in Virginia; Alleghany County, Ashe County, Surry County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 5:46 PM EDT (21:46 UTC)
Expired
Jul 28, 2023, 6:45 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:55 PM EDTTSTM WND DMG1 N Troutdale, VALarge tree limb down on a power line at Grayson Highlands Base Camp.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:48 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS51 KRNK 282146
SVRRNK
NCC005-009-171-VAC035-077-173-197-640-282245-
/O.NEW.KRNK.SV.W.0151.230728T2146Z-230728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
546 PM EDT Fri Jul 28 2023

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Alleghany County in northwestern North Carolina...
  Northwestern Surry County in northwestern North Carolina...
  Northern Ashe County in northwestern North Carolina...
  Southeastern Smyth County in southwestern Virginia...
  South central Wythe County in southwestern Virginia...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Grayson County in southwestern Virginia...

* Until 645 PM EDT.

* At 546 PM EDT, severe thunderstorms were located along a line
  extending from near Cripple Creek to near Flatridge to near
  Whitetop, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Galax...
  Sparta...
  Independence...
  Fries...
  Lansing...
  Mouth Of Wilson...
  and Whitetop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3657 8169 3657 8168 3659 8168 3661 8165
      3662 8161 3671 8166 3675 8136 3681 8101
      3654 8070 3642 8115 3643 8117 3642 8118
      3645 8169 3652 8171
TIME...MOT...LOC 2146Z 307DEG 18KT 3683 8105 3671 8130 3666 8166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
2 follow-up statements
655 
WWUS51 KRNK 282234
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
634 PM EDT Fri Jul 28 2023

VAC173-197-282243-
/O.CAN.KRNK.SV.W.0151.000000T0000Z-230728T2245Z/
Smyth VA-Wythe VA-
634 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMYTH AND SOUTH 
CENTRAL WYTHE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Virginia.

LAT...LON 3657 8169 3657 8168 3659 8168 3661 8165
      3662 8161 3662 8159 3668 8131 3676 8095
      3654 8070 3642 8115 3643 8117 3642 8118
      3645 8169 3652 8171
TIME...MOT...LOC 2233Z 307DEG 18KT 3669 8083 3657 8108 3653 8144 

$$

NCC005-009-171-VAC035-077-640-282245-
/O.CON.KRNK.SV.W.0151.000000T0000Z-230728T2245Z/
Alleghany NC-Surry NC-Ashe NC-Carroll VA-City of Galax VA-Grayson VA-
634 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT 
FOR ALLEGHANY...NORTHWESTERN SURRY AND NORTHERN ASHE COUNTIES IN 
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND GRAYSON 
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 633 PM EDT, severe thunderstorms were located along a line
extending from near Pipers Gap to near Baywood to near Grassy Creek,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
Lansing...
Mouth Of Wilson...
and Whitetop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3657 8169 3657 8168 3659 8168 3661 8165
      3662 8161 3662 8159 3668 8131 3676 8095
      3654 8070 3642 8115 3643 8117 3642 8118
      3645 8169 3652 8171
TIME...MOT...LOC 2233Z 307DEG 18KT 3669 8083 3657 8108 3653 8144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
931 
WWUS51 KRNK 282240
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT Fri Jul 28 2023

NCC005-009-171-VAC035-077-640-282250-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-230728T2245Z/
Alleghany NC-Surry NC-Ashe NC-Carroll VA-City of Galax VA-Grayson VA-
640 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY...NORTHWESTERN 
SURRY AND NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH 
CAROLINA...SOUTHWESTERN CARROLL AND GRAYSON COUNTIES IN SOUTHWESTERN 
VIRGINIA AND THE CITY OF GALAX WILL EXPIRE AT 645 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Virginia.

LAT...LON 3657 8169 3657 8168 3659 8168 3661 8165
      3662 8161 3662 8159 3668 8131 3676 8095
      3654 8070 3642 8115 3643 8117 3642 8118
      3645 8169 3652 8171
TIME...MOT...LOC 2240Z 307DEG 18KT 3667 8080 3655 8105 3651 8141 

$$

BMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Afternoon showers and thunderstorms are expected through the
weekend, with the greatest chance for severe weather this
afternoon and again Saturday. On Sunday a cold front pushes
through. Monday into Wednesday should be mainly rain-free with
dry high pressure in place. Temperatures will be above normal
through Saturday before trending slightly cooler.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 155 PM EDT Friday...

...Heat Advisory this afternoon and again for Saturday for
eastern sections...

...Strong storms with damaging winds expected this afternoon and
again Saturday afternoon/evening...

A linear MCS with embedded severe storms was moving through the
OH Valley and into WV this afternoon, and continues to move
east. Additional isolated cells were continuing to develop over
the Blue Ridge in the heat of the day. This is due to a moderate
short wave moving into the area and interacting with a lee
trough.

Strong heating today along with dew points a couple degrees
either side of 70F has produced ample buoyancy for strong
thunderstorms in our region. Most concerning is the very
elevated low to mid level lapse rates that develop as the mid
level wave nears this afternoon...on the order of 9-11 C/km up
through almost 10 kft. This is indicative of a well mixed but
dry layer, which will almost certainly produce damaging
downbursts.

PWATs are around 1.5" or better, with deep warm cloud layers
that will support brief heavy downpours. Movement of the cells
over the Blue Ridge is very slow and easterly, and may pose
problems for flooding (over the higher terrain especially). Any
storms arriving from the NW presumably will have faster speeds
as the cold pool increases. Synoptic flow this far south is
rather weak today however. A few models are showing additional
showers and isolated storms overnight north of I-81 as leftover
MCS activity nears.

There is an even higher chance for widespread thunderstorms
with damaging winds Saturday afternoon and evening. CAPE values
and our synoptic position should be improved as a surface front
gets closer from the north.

Before the rain arrives Saturday though, heat indices reaching
or exceeding 105F will be possible again for our eastern
counties including Roanoke. Thus a Heat Advisory has been issued
for tomorrow as well. If we see too many debris clouds through
the overnight and into Saturday from upstream convection, it is
possible we will not see these numbers, which is a good thing.

Confidence in the overall near term forecast is high, but lower
on specific areas that may receive damaging winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 145 PM EDT Friday...

 Weekend storms...

A cold front will be in the process of passing through our area on
Saturday night. This front will begin to slow down and continue
moving southward as an east west oriented front by Sunday afternoon,
clearing the area by Sunday night. The forcing from this front in
addition to moderate to large CAPE values >1500 J/kg Saturday night
as well as Sunday afternoon could lead to significant convection
throughout the weekend. Severe storms are a possibility, the
greatest threat being damaging winds from a thunderstorm.

On Monday, behind the front, we will see a total change in the
prevailing weather conditions. High surface pressure will begin to
dominate the synoptic setup, with a center over the Great Lakes
starting to push east. The subsidence associated with this high, as
well as drier air behind the front, will keep the weather dry and
quiet on Monday.

Temperatures will cool a bit following the cold front's passage.
Highs on Sunday will be in the low 80s to mid 90s in the Piedmont.
This will cool to 70s and mid 80s on Monday behind the front.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM EDT Friday

 Despite some mid-level troughing, surface pressure will remain high
for several days as the center of a surface high slowly transits
eastward. We likely won't have active weather again until late in
the week. A frontal system will make it into the TN/OH valley either
Thursday or Friday, which will aid in pre-frontal showers forming
late in the week. Timing and strength of these features remains to
be exacted, but most of the workweek will be quiet before another
potentially active late week/weekend.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 155 PM EDT Friday...

A linear MCS with embedded severe and tornado warned storms was
moving through the OH Valley and into WV this afternoon.
Additional isolated cells were continuing to develop over the
Blue Ridge in the heat of the day. Any of these storms could
produce damaging downbursts with plenty of dry air to work with
through about 10 kft. Moderate to heavy rainfall could briefly
lower ceilings and visibilities to MVFR.

Although coverage will diminish after sunset for the more
terrain-driven storms, additional MCS development in the OH
Valley may continue into the overnight period and impact LWB and
BLF with -TSRA/SHRA through 12Z or so. Any further storms will
probably not redevelop until after 18Z Saturday as the
atmosphere will need time to recover.

EXTENDED AVIATION OUTLOOK...

On Saturday and Sunday there will be additional numerous
SHRA/TSRA that develop in the afternoon and evening as a
frontal boundary nears or crosses the southern Appalachians.
Gusty winds and restrictions will be possible in the vicinity
of SHRA/TSRA.

On Monday and Tuesday, expect mainly VFR conditions expected in
dry high pressure.

&&

.CLIMATE...
Friday 07/28/2023

Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    99 1952    51 1924     64 2001     70 1919
KDAN   103 1966    54 1962     69 2001     79 1922
KLYH   103 1936    53 1962     68 2001     77 1930
KROA   104 1930    50 1962     69 2001     80 1930
KRNK   100 1952    45 1962     69 2001     68 2022

Saturday 07/29/2023

Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    95 1952    51 1918     65 1984     70 2011
KDAN   104 1952    57 1946     70 1962     78 1932
KLYH   101 1930    53 1920     63 2001     75 1993
KROA   102 1952    52 1925     65 2001     81 1930
KRNK    99 1952    34 1905     63 2001     76 1901

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ022>024-
     033>035-044>047-058-059.
     Heat Advisory from noon to 8 PM EDT Saturday for VAZ022-023-
     033>035-044>047-058-059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ006.
     Heat Advisory from noon to 8 PM EDT Saturday for NCZ006.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...DB/SH
CLIMATE...SH
Hazardous weather outlook, Jul 28, 4:52 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
452 PM EDT Fri Jul 28 2023

VAZ007-009>014-018>020-WVZ042>044-507-508-292100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
452 PM EDT Fri Jul 28 2023

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Sunday. The
primary impact will be damaging winds. Locally heavy rainfall rates
may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ017-292100-
Floyd-
452 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible late this afternoon and evening.
The primary impacts will be damaging winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Sunday. The
primary impact will be damaging winds. Locally heavy rainfall rates
may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ006-VAZ033>035-044>047-058-059-292100-
Caswell-Franklin-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
452 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible Saturday and Sunday. The
primary impact will be damaging winds. Locally heavy rainfall rates
may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ022-023-292100-
Roanoke-Botetourt-
452 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible Saturday and Sunday. The
primary impact will be damaging winds. Locally heavy rainfall rates
may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ024-292100-
Rockbridge-
452 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and Sunday. The
primary impact will be damaging winds. Locally heavy rainfall rates
may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>005-018>020-VAZ015-016-032-043-292100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Grayson-Carroll-Patrick-Henry-
452 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon. Gusty winds and
brief, heavy downpours of rain are possible with the stronger
thunderstorms. The probability of widespread hazardous weather,
though, is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday and again
Sunday. The primary impact will be damaging winds. Locally heavy
rainfall rates may result in a risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

RCS

In the hours before

Special weather statement, Jul 28, 2:44 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Fri Jul 28 2023

NCZ001-019-281915-
Ashe NC-Wilkes NC-
244 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of
central Wilkes and southeastern Ashe Counties through 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilbar, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Glendale Springs...
Wilbar...
Mc Grady...
and Mulberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3619 8147 3620 8146 3623 8147 3625 8150
      3639 8142 3638 8125 3636 8125 3638 8122
      3636 8094 3605 8111
TIME...MOT...LOC 1844Z 286DEG 17KT 3628 8136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Jul 28, 4:07 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Fri Jul 28 2023

VAZ033-043-282045-
Henry VA-Franklin VA-
407 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of
northeastern Henry and southeastern Franklin Counties through 445 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ferrum, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sydnorsville...
Ferrum...
Snow Creek...
Leatherwood...
Oak Level...
Sontag...
and Figsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 8006 3690 8006 3697 8002 3697 7967
      3672 7973
TIME...MOT...LOC 2007Z 284DEG 14KT 3687 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 28, 4:35 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EDT Fri Jul 28 2023

VAZ033-034-282100-
Franklin VA-Bedford VA-
435 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southwestern
Bedford and northeastern Franklin Counties through 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burnt Chimney, or near Boones Mill, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Moneta...
Smith Mountain Lake State Park...
Burnt Chimney...
Western Smith Mountain Lake...
Northwest Smith Mountain Lake...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3728 7964 3719 7955 3705 7954 3701 7990
      3713 7995
TIME...MOT...LOC 2035Z 252DEG 17KT 3710 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, Jul 28, 5:34 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
534 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 SW Mountain Valley    36.77N 79.72W
07/28/2023                   Henry              VA   911 Call Center

            Tree down at the intersection of Pruitt
            Mountain Lane and Carter Hill Lane.

&&

SHH
Local storm report, Jul 28, 5:38 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
538 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 S Blacksburg          37.21N 80.41W
07/28/2023                   Montgomery         VA   NWS Employee

            Tree down in the NWS parking lot.

&&

SHH
Local storm report, Jul 28, 5:46 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
546 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     3 ESE Merrimac          37.18N 80.37W
07/28/2023                   Montgomery         VA   County Official

            Tree down and blocking the road.

&&

SHH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:21 PM EDTHeat AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 9 more30 hr
Jul 28, 2:26 PM EDTSpecial Weather StatementRNKMontgomery34 min
Jul 28, 4:03 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell72 min
Jul 28, 4:07 PM EDTSpecial Weather StatementRNKFranklin38 min
Jul 28, 4:16 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
Jul 28, 4:35 PM EDTSpecial Weather StatementRNKFranklin25 min
Jul 28, 4:51 PM EDTSevere Thunderstorm WarningRNKBland, Craig, Giles, Montgomery, Pulaski, Roanoke and 4 more69 min
Jul 28, 5:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington71 min
Jul 28, 5:12 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania45 min
Jul 28, 5:33 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Carroll, Craig, Floyd, Franklin and 6 more72 min
Jul 28, 5:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Rockbridge and 2 more81 min
Jul 28, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville68 min
Jul 28, 6:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Franklin, Pittsylvania and 1 more76 min
Jul 28, 6:33 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania40 min
Jul 28, 7:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte39 min
Jul 28, 7:26 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville49 min
Jul 27, 9:48 PM EDTSpecial Weather StatementRNKSurry27 min
Jul 28, 1:44 PM EDTSpecial Weather StatementRNKAlleghany31 min
Jul 28, 2:18 PM EDTSpecial Weather StatementRNKWilkes27 min
Jul 28, 2:23 PM EDTSpecial Weather StatementRNKWatauga37 min
Jul 28, 2:33 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes2 hr
Jul 28, 2:44 PM EDTSpecial Weather StatementRNKWilkes31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.